Large Problems, Petite Patient

The patient is a petite woman, fifty- four years old. Gazing at her, you notice her head shakes with a fine tremor, as does her left hand. She reports her legs have also shaken; now they appear still. Surgeons removed a malignant grade three follicular lymphoma from her abdomen and the patient underwent a course of chemotherapy. The shaking began approximately a year after she had the chemotherapy. Since then, the patient feels nauseated. She takes two prescriptions for the nausea; both are mixtures of drugs that have the potential to induce parkinson- like symptoms in the patient. The doctor notes this to the patient and she comments her doctors are trying to kill her. She explains she received the prescription through hospice. The specialist in movement disorders and the student in neuroscience consult the internet for anti- emetic drugs that do not block dopamine receptors in the brain, and find one among many that appears safer to recommend for the patient.
Skeptical why a physician would provide a prescription that could cause the patient to shake; I assume the oncologist knows what works best. The student enlightens me; commenting physicians are stuck using medications within a certain box, and rarely venture outside that zone. The patient asks about the side effects of the anti- nausea drug they recommend. The physician notes the medication may drop her blood pressure somewhat, which might be a positive side effect, as she takes a medication for high blood pressure, as well.
On physical examination, it is readily apparent the tremor is worse on the left side of her body. She notes in 2002 she suffered a, “mini- stroke”. The doctor is interested in this and questions what she means by, “mini stroke”. He gathers the patient suffered from a lacunar stroke, though it seems she fully recovered. He notes she is a complicated patient because she comes with several possible sources of tremor; the lymphoma she suffered from may bring on tremor, the medications she has taken may induce fine movements, the prior stroke may account for some of the physical symptoms evident on examination, and the final possibility is paraneoplastic syndrome. The last possibility occurs as a consequence of cancer in the body, but not due to the physical presence of cancer cells. Instead, symptoms such as ataxia- difficulty with walking and balance, dizziness, rapid uncontrolled eye movements, difficulty swallowing, loss of muscle tone, loss of fine motor coordination, slurred speech, memory loss, vision problems, sleep disturbances, dementia, seizures, and sensory loss in the limbs, are caused by an immune response, or a similar reaction to cancerous agents given off by tumor cells. To ascertain whether the last is occurring, the doctor asks the patient to undergo a blood test. The laboratory will check whether the patient harbors specific antibodies in her blood, anti- hu and anti-yo, which attack her own brain cells. The syndrome is quite rare. If the test is positive, the doctor feels it would be best for the patient to see a neuro- oncologist, who typically sees more cases of the disorder. Otherwise, he would like her to return in two months. He provides the patient with new prescriptions and the student notes the medications she needs to stop taking.

http://en.wikipedia.org/wiki/Paraneoplastic_syndrome

Close

Your Name (required)

Your Email (required)

Subject

Your Question